MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0305
Medical Device Problem Codes Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from the pusher assembly and stuck in the introducer sheath friction lock, and the stretch resistant wire (sr wire) was separated from the distal end of the embolization coil.Conclusions: evaluation of the returned device revealed the pusher assembly was kinked in multiple locations throughout its length.These kinks were likely due to return packaging conditions, as the specimen bags that the ruby coil was returned in were folded at the start of evaluation.Further evaluation revealed the embolization coil was detached from the pusher assembly and the sr wire was separated from the distal end of the embolization coil.The introducer sheath has a friction lock on the proximal end.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the embolization coil is forcefully withdrawn beyond the introducer sheath friction lock, the sr wire may separate from the embolization coil, which will allow the embolization coil to detach from the pusher assembly.This damage was likely incidental and likely occurred after successful retraction of the ruby coil from the microcatheter.Due to the incidental damage on the pusher assembly and embolization coil, the root cause of the resistance experienced during the procedure could not be determined.The non-penumbra microcatheter mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure while attempting to advance a ruby coil through another manufacturer¿s microcatheter, the physician experienced resistance and the ruby coil became stuck; therefore, the ruby coil was removed.The procedure was completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6456714
Report Number3005168196-2017-00532
Device Sequence Number562973
Product Code HCG
UDI-Device Identifier00814548013145
UDI-Public00814548013145
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/27/2024
Device Catalogue NumberRBY4C0305
Device Lot NumberF73401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2017
Initial Report FDA Received Date04/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR